Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 10, NWS Northern Indiana

April 20, 2000Marshall County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 20, 2000, 11:51 AM EST for Marshall County, Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 20, 2000, 11:51 AM EST (16:51 UTC)
Expired
Apr 20, 2000, 12:40 PM EST
In force
49 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Marshall County, IN

The radar

The Northern Indiana radar (KIWX), 56 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 10:00 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 201652
SVRFWA
INC099-201740-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1151 AM EST THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN INDIANA

* UNTIL 1240 PM EST(140 PM EDT)

* AT 1141 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF CULVER...OR ABOUT 4 MILES
  SOUTHEAST OF KNOX...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  PLYMOUTH
  LA PAZ
  TWIN LAKES
  CULVER
  INWOOD
  BOURBON
  BREMAN

DIME SIZE HAIL OR LARGER AND WINDS IN EXCESS OF 60 MPH ARE LIKELY 
WITH THIS SEVERE STORM! SEEK SHELTER IMMEDIATELY!

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST FOR NORTHERN 
INDIANA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4131 8667 4116 8654 4142 8589 4163 8606

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:40 AM EST, 9 hours 11 minutes earlier.

Area forecast discussion, Apr 20, 2:40 AM EST, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
240 AM EST THU APR 20 2000

A VARIETY OF WX TO DEAL WITH THIS PERIOD. FIRST CONCERN IS SVR WX
POTENTIAL TODAY. KLOT RADAR SHOWING NEW AREA OF TSRA DEVELOPING OVER
NE IL WITH ADDITIONAL LINE MOVING ACROSS NC IL ATTM. LATEST SFC
ANALYSIS HAS AREA OF LOW PRESSURE OVER NW MO WITH WARM FRONT
EXTENDING OUT THRU C IL. STORMS FIRING ALONG THIS BOUNDARY AND ON
NOSE OF 45-50KT LLJ. AREA PROFILERS INDICATING GOOD LOW LEVEL
SHEAR IN BOTH SPEED AND DIRECTION ENHANCING SVR POTENTIAL FOR THESE
STORMS. W/NW CWA WILL BE UNDER THE GUN EARLY THIS MORNING FOR
ONGOING CONVECTION IN IL. AS SFC LOW TRACKS INTO C IL THIS AFTERNOON
FOCUS WILL THEN SHIFT TO STORMS ALONG COLD FRONT THAT ARE CURRENTLY
LINED UP THRU MO AND N AR. INSTABILITY NOT BAD AS LIS GO SLIGHTLY
NEGATIVE..K INDEX 30 AND TT AROUND 50. OVERALL PRECIP TRENDS
HANDLED PRETTY WELL IN CURRENT ZONES. WILL STAY WITH CAT POPS TODAY
AND LIKELY TONIGHT. MENTION OF MORNING SHRA FRI WILL JUST BE IN EAST
GROUPS. BREEZY AND COOL WX HIGHLIGHTED FOR LATE TONIGHT AND FRI
AS STRONG GRADIENT SETS UP ON BACKSIDE OF LOW. WARMER FWC PREFERRED
FOR HIGHS..COOLER FAN FOR LOWLS TONIGHT.

.IWX...NONE.

JAL

In the hours before

Special weather statement, Apr 20, 6:00 AM EST, 5 hours 51 minutes before
INZ003>009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016-
024-025-202300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 AM EST THU APR 20 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHERN INDIANA
AND NORTHWEST OHIO TODAY.

STRONG TO SEVERE THUNDERSTORMS ARE ALREADY OCCURRING OVER NORTHERN
INDIANA THIS MORNING AND THE POTENTIAL FOR ADDITIONAL SEVERE STORMS
WILL CONTINUE THROUGHOUT THE DAY OVER NORTHERN INDIANA AND NORTHWEST
OHIO. A WARM FRONT ACROSS THE AREA WILL CONTINUE TO BE THE FOCUS FOR
STRONG STORMS THIS MORNING. AS LOW PRESSURE MOVES INTO CENTRAL
ILLINOIS AND INDIANA LATER TODAY...ADDITIONAL STORMS WILL BE
DEVELOPING AHEAD OF AN APPROACHING COLD FRONT. THESE STORMS WILL
HAVE THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NECESSARY AT SOME POINT TODAY. PLEASE STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION AND RADIO
STAJTION FOR THE LATES WEATHER INFORMATION.

JAL
Local storm report, Apr 20, 6:23 AM EST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
623 AM EST THU APR 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION...".

0615 AM    COLUMBIA CITY             IN   .75 INCH HAIL
04/20/00   WHITLEY                        REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Apr 20, 11:25 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1125 AM EST THU APR 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    2 S CHALMERS              IN   TORNADO
04/20/00   WHITE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1115 AM    BROOKSTON                 IN   1.75 INCH HAIL
04/20/00   WHITE

1115 AM    REYNOLDS                  IN   .75 INCH HAIL
04/20/00   WHITE

1122 AM    1 N BROOKSTON             IN   .75 INCH HAIL
04/20/00   WHITE

1122 AM    BROOKSTON                 IN   1 INCH HAIL
04/20/00   WHITEQ

N
Local storm report, Apr 20, 11:49 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1149 AM EST THU APR 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1148 AM    SOUTH BEND                IN   1.5 INCH HAIL
04/20/00   ST.JOSEPH

N

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:58 AM ESTSevere Thunderstorm WarningIWXPulaski32 min
Apr 20, 4:54 AM ESTSevere Thunderstorm WarningIWXMarshall46 min
Apr 20, 5:21 AM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko29 min
Apr 20, 10:53 AM ESTTornado WarningIWXPulaski, White57 min
Apr 20, 11:08 AM ESTTornado WarningIWXWhite42 min
Apr 20, 11:20 AM ESTTornado WarningIWXCass, Fulton60 min
Apr 20, 11:32 AM ESTTornado WarningIWXLaPorte, Starke48 min
Apr 20, 11:48 AM ESTSevere Thunderstorm WarningIWXElkhart, Saint Joseph42 min
Apr 20, 11:56 AM ESTTornado WarningIWXKosciusko44 min
Apr 20, 12:02 PM ESTTornado WarningIWXMiami48 min
Apr 20, 12:37 PM ESTTornado WarningIWXKosciusko33 min
Apr 20, 12:44 PM ESTSevere Thunderstorm WarningIWXNoble, Whitley46 min
Apr 20, 1:02 PM ESTSevere Thunderstorm WarningIWXLaGrange48 min
Apr 20, 1:06 PM ESTSevere Thunderstorm WarningIWXDeKalb, Steuben54 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.